CSN Login
Members Online: 17

After Treatment

jmassey
Posts: 2
Joined: Nov 2003

My uncle was diagnosed with squamous cell cancer of the tonsil in August. He has finished his radiation treatment and has 2 more chemo treatments left. He is doing worse now I think after the treatment for some reason. I am wondering if anyone has had the same problem after their treatment was over. His mouth is so swollen and sore that he can barely open it. The doctor's thought he might have thrush and now they think it might be some form of herpes in his mouth. They are treating him for both, but the medicines haven't made any improvements. The doctor's can't see in his mouth well enough to really know what's going on. If anyone has had any similar problems or knows that this is normal, I would appreciate your input. I feel so horrible for my uncle b/c he thought when the treatment was over that he would start to feel better and it has only gotten worse.
Thanks

Tommyski
Posts: 3
Joined: Nov 2003

Hi,
I experienced the very same severe problems. He needs to be taking a high dose of diflucan for the yeast thrust. Also, ask his doctors about taking a cycle of prednisone. One of my doctosr at the University of San Francisco Medical Center, Dr. Sol Silverman, pioneered this treatment. I would take this steroid in 7-day cycles and it worked WONDERS.

The yeast and mouth sores will persist for a month or two after the treatment ends, but will slowly start to improve. What's most important is for your uncle to get some food down in any way he can. I was able to eat oatmeal, milk shakes with protein powder, ice cream. Everyone is different. If he can find one thing he likes, he should eat it as much as possible. Eating anything will help.

Also, I would suggest edibile medical marijuana in tincture form and sweets. This will improve this appetite and ease the emotional stress.

Don't give up. I'm a tonsil cancer survivor who getting stronger by the day.

Tommy

Tommyski
Posts: 3
Joined: Nov 2003

Hi,
One more thing about the prednisone. This drug can make you feeled elated and energetic. But when you stop taking it you will experience an equally strong let-down and depression. Therefore, it must be tapered off and taken only in short cycles. However, believe me when I say, this drug is worth taking, despite the side effects.

My thought are with your uncle. Tell him, I said "it sucks," but he can get through it.

Tommy

jmassey
Posts: 2
Joined: Nov 2003

Thank you for the advice. He is on a high dose of Diflucan and Nystatin, but he hasn't had much improvement. I hadn't thought about the prednisone, so I will mention it to him. He doesn't want to have to swallow anything more than is absolutely necessary. He is drinking shakes that are high in calories, but it's hard to get them down. I am hoping he will start to improve soon, b/c this has been a horrible experience!

MWHF
Posts: 10
Joined: Jul 2003

I had base of tongue cancer and underwent chemo and radiation. Fortunately I had a peg tube inserted before treatment and was able to pour liquids like Boost into my stomach. The ulcerations are from all that chemo and radiation. Get some magic mouth wash. Time will heal the ulcerations. Remember, it does get better. Good luck.

2Neckless
Posts: 4
Joined: Feb 2004

I too had base of tongue cancer, and had a peg tube in place. Now I am struggling to regain use of my mouth and throat (swallow). Still using the peg tube, but really want to eat again. Any wisdom for me??

gardener
Posts: 4
Joined: Jun 2003

Michael W.'s right. Time heals the ulcers. In the meantime, in addition to the 'magic mouthwash', get lidocaine gel to swab on before you eat. Nystatin and Diflucan both made me sick, so I used liquid acidophyllus for the thrush, which cleared up in about two weeks. I also kept eating when and what I could, and it has gotten better. Slowly. But better! Wishing your uncle comfort and healing.

trchase
Posts: 4
Joined: Nov 2003

My Doctors prescribed something called "Mary's Magic Potion". It is a combination of several over the counter medications, Lydicane and I think a prescription throat medicine. It was in liquid form and it helped tremedously.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network